I have just read the attached article regarding Colchicine, a drug that could, potentially, be used to treat patients with Covid-19.
Whilst I am supportive, of any additional tools made available, in this worldwide fight with Covid-19, I believe the author of this article has been delinquent, in not warning of the risks associated with the use of Colchicine.
I don’t mean risks associated with the proper administration under medical supervision.
What I am more concerned about, is the potential for Joe Public to self medicate, should they, like me, have this medicine in their cupboards.
Colchicine is a drug, used to treat patients suffering from Gout. The article says that use of Colchicine could reduce Covid hospital stays. And whilst that may be true, what the article does not say is that Colchicine is not safe for long term use.
As a Gout sufferer I have been prescribed Colchicine. It was prescribed to suppress my first flare up of Gout, taken over a few days. Subsequently, it was used to ensure that a second flare up did not occur, as I started my daily regime of Allopurinol.
At that time, it was made very clear, by my GP, that Colchicine was to be treated with respect.
Since then, I have held a small supply of Colchicine in reserve, should the Gout return. Thankfully, I have not had to resort to the emergency tablets, the Allopurinol is doing its job.
My sister, also a Gout sufferer, can attest to the diarrhoea side effect, caused by the higher dosages.
My point is that at the time of the initial prescription I was warned of the toxicity of Colchicine.
From the NHS Web site ….
What if I take too much?
Taking too many Colchicine tablets can be very dangerous. It could be fatal.
Symptoms of taking too much Colchicine can include:
● feeling or being sick (nausea or vomiting)
● stomach ache
● bloody diarrhoea
●signs of low blood pressure (such as feeling dizzy or lightheaded)
Come on “The News” do due diligence and balance optimism with a required caution. There are folks out there who may just try self medicating if they start to exhibit Covid symptoms.